Background: Discontinuation of drug therapy is an important intervention in elderly outpatients receiving multiple medications, but it may be associated with adverse drug withdrawal events (ADWEs).
Objective: To determine the frequency, types, timing, severity, and factors associated with ADWEs after discontinuing medications in elderly outpatients.
Patients: One hundred twenty-four ambulatory elderly participants in 1-year health service intervention trial at the Durham Veterans Affairs General Medicine Clinic in Durham, NC, who stopped taking medications.
Methods: A geriatrician retrospectively reviewed computerized medication records and clinical charts to determine medications no longer being taken and adverse events in the subsequent 4-month period. Possible ADWEs, determined by using the Naranjo causality algorithm, were categorized by therapeutic class, organ system, and severity.
Results: Of 238 drugs stopped, 62 (26%) resulted in 72 ADWEs among 38 patients. Cardiovascular (42%) and central nervous system (18%) drug classes were most frequently associated with ADWEs. The ADWEs most commonly involved the circulatory (51%) and central nervous (13%) systems, and 88% were attributed to exacerbations of underlying disease. Twenty-six ADWEs (36%) resulted in hospitalization or an emergency department or urgent care clinic visit. Only the number of medications stopped was associated with ADWE occurrence (adjusted odds ratio, 1.89; 95% confidence interval, 1.33-2.67).
Conclusions: Most medications can be stopped in elderly outpatients without an ADWE occurrence. However, when ADWEs occur they resulted in substantial health care utilization. Practitioners should strive to discontinue drug therapy in the elderly but be vigilant for disease recurrence.